An Alternative Route to Anesthesia-Induced Anaphylaxis
An Alternative Route to Anesthesia-Induced Anaphylaxis

An Alternative Route to Anesthesia-Induced Anaphylaxis

A study in patients identifies a nontraditional immune pathway that can cause a severe reaction to anesthetic drugs.

Jul 10, 2019
Ruth Williams

ABOVE: ISTOCK, MORSA IMAGES

Immunoglobulin G (IgG) has been pinpointed as the likely culprit in hitherto unexplained cases of dangerous immune reactions known as anaphylaxis in response to anesthetic drugs, according to a report in Science Translational Medicine today (July 10). It turns out that in addition to IgE, the classical antibody type that mediates anaphylaxis, IgG can drive such life-threatening conditions.

“It’s an extremely interesting paper,” says University of Toronto clinical immunologist Peter Vadas, who was not involved in the research. “It explains a mechanism of anaphylaxis that we’ve seen demonstrated in animals but never before in humans, but we’ve long-suspected exists.”

“It provides the strongest evidence to date that IgG can be involved in the anaphylactic response in humans,” adds Fred Finkelman, a rheumatologist and immunologist at Cincinnati Children's Hospital who also did not participate in the study.

Anaphylaxis is a systemic hypersensitivity response that occurs rapidly upon exposure to an antigen. The reaction can cause skin rashes, airway constriction, loss of blood volume and pressure (as inflammation drives plasma to exit the vessels), and sometimes even organ failure and death.

Drugs, including the neuromuscular blocking agents (NMBAs) used for surgical anesthesia, are one of the most common causes of anaphylaxis. While the risk to individual patients is very small—with only 1 in every 10,000 to 20,000 patients suffering a reaction against an NMBA—this translates to roughly three to five patients a week in the greater Paris area due to the large number of surgeries taking place, says immunologist Pierre Bruhns of the Pasteur Institute who led the research.

For some patients the reaction might manifest as a mild skin rash and surgery can proceed as planned. For others, however, accompanying symptoms such as breathing problems or a drop in blood pressure require intervention—an injection of epinephrine (adrenaline)—to save the patient’s life.

Patients that have a moderate to severe reaction are generally tested retrospectively to assess their immune reactivity to the given NMBA. However, these tests only look for the presence of an IgE-mediated response. In up to 20 percent of cases of drug-induced anaphylaxis, no such reactivity is detected, meaning the episode has no biological explanation.

To examine potential alternative mechanisms in such patients, Bruhns and colleagues arranged for surgical centers in and around Paris to collect blood samples from patients who, after NMBA administration, experienced anaphylaxis. Samples were collected from 86 patients at two initial time points—30 minutes and 2 hours after the onset of their symptoms—as well as six to eight weeks later at follow-up appointments.

The samples were tested for evidence of both IgE-mediated and IgG-mediated anti-NMBA reactivity. The focus on IgG as the possible alternative offender stemmed from studies in mice showing that, in the absence of IgE, IgG could mediate anaphylactic reactions, and studies in humans showing that anaphylaxis severity correlated with levels of platelet activating factor (PAF), a protein secreted by neutrophils following activation by IgG.

Data from the 86 patients revealed that levels of both NMBA-reactive IgE and IgG tended to correlate with severity of anaphylaxis, but that it was also possible to suffer severe anaphylaxis in the absence of an apparent IgE-mediated response; IgG was by itself driving the overzealous immune response.

Patient samples with IgG-based NMBA reactivity also exhibited neutrophil activation and raised PAF levels, consistent with an IgG-mediated response, the team showed. Furthermore, IgG antibodies isolated from patient samples were capable of activating cultured healthy human neutrophils in the presence of the NMBA drug.

The ability of IgG alone to drive neutrophil activation and an anaphylactic response in humans “explains why there are some people who have recurring anaphylactic reactions and yet the usual markers of anaphylaxis that we look for . . . are not found,” says Vadas.

Knowing the biological mechanism behind a person’s anaphylactic reaction wouldn’t change how they are treated in an acute attack—epinephrine counters the life-threatening effects of anaphylaxis regardless of its origin. But, a positive IgG result—as opposed to simply a negative IgE result—would inform future treatments and help to avoid antigen re-exposure, Bruhns explains. Without a positive result patients and doctors are left guessing as to which antigen may have caused the reaction. “It’s a black box,” he says.

F. Jönsson et al., “An IgG-induced neutrophil activation pathway contributes to human drug-induced anaphylaxis,” Sci Transl Med, 11, eaat1479, 2019.